Kansas, 2024

Flash Flooding and Flood in Kansas, June 9, 2024

June 9, 2024 · NWS TOP · 3 events in 2 counties and zones

A line of training storms over east central Kansas during the early morning hours on the 9th resulted in 2 to 4 inches of rainfall. Several road closures were reported in Lyon and Anderson counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A line of training storms over east central Kansas during the early morning hours on the 9th resulted in 2 to 4 inches of rainfall. Several road closures were reported in Lyon and Anderson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 9, 2:46 AM CST, 44 minutes earlier. Its key messages:

  • -Thunderstorms containing heavy rainfall move southeast of the area this morning. -Below average temperatures early in the week give way to much warmer conditions by midweek. -Chances for precipitation will be low most of the week with the next best chance for storms arriving next weekend.
Area forecast discussion, Jun 9, 2:46 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
346 AM CDT Sun Jun 9 2024

.KEY MESSAGES...

-Thunderstorms containing heavy rainfall move southeast of the area
 this morning.

-Below average temperatures early in the week give way to much
 warmer conditions by midweek.

-Chances for precipitation will be low most of the week with the
 next best chance for storms arriving next weekend.

&&

.DISCUSSION...
Issued at 345 AM CDT Sun Jun 9 2024

Around 09Z (4 AM) today, a batch of stratiform rain with scattered
embedded lightning strikes was ongoing area-wide. A line of more
organized convection was approaching from just south of the forecast
area. Heavier thunderstorms activity earlier produced torrential
rainfall and associated flash flooding mainly across portions of
Lyon, Coffey, and Anderson Counties. Radar estimated rainfall rates
of 1-3" per hour at times, producing QPE of over 3-4" within the
warned areas. With additional periods of intense rainfall combined
with previous heavy rainfall, rapid rises of creeks and streams
along with localized river and street flooding will remain a concern
today, especially south of Highway 56.

Rain and thunderstorms will exit the area to the southeast this
morning as a drier air mass and surface ridge work into the region
from the north. Cloud cover will also clear from north to south
today and temperatures will run a bit below average, topping out
around 80 degrees. With light winds and clear skies tonight, at
least patchy fog development seems probable, especially near and
south of the KS Turnpike where the ground remains soggy from recent
heavy rainfall and temperatures drop below crossover values.

Early in the workweek, the surface ridge will expand northeast of
the area while slowly moving southeast. Return flow begins to become
more established on Tuesday with more notable moisture advection
expected by Wednesday. Temperatures will also warm quickly during
this timeframe given increasing WAA, especially in central and north-
central KS where wind fields will be stronger. The entire forecast
area could experience temps in the 90s, and possibly near triple
digit heat in central and north-central KS by Thursday afternoon.

Aloft, the flow will generally remain out of the northwest through
midweek. Long range deterministic models show a closed low off the
southern coast of California ejecting out over the Four Corners
region as an open wave late in the week. That wave will likely bring
our next best chance for precipitation early next weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1231 AM CDT Sun Jun 9 2024

The main challenge in the short-term is how far north
thunderstorms will get and whether those will impact terminals
overnight. Have included a TEMPO at KFOE and KMHK for the most
likely timeframe for thunderstorm impacts. Radar trends will be
monitored and amendments will be made if necessary. Otherwise,
VFR is expected with easterly winds around 10 kts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Teefey
AVIATION...Teefey
Hazardous weather outlook, Jun 9, 2:54 AM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
354 AM CDT Sun Jun 9 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-100900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
354 AM CDT Sun Jun 9 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Rain with embedded thunderstorms will continue through the early
morning hours before exiting the area later in the morning. Periods
of intense rainfall combined with previous heavy rainfall, will cause
rapid rises of creeks and streams along with localized river and
street flooding, especially south of Highway 56 today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jun 8, 11:13 PM CST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
1213 AM CDT Sun Jun 9 2024

KSZ054-055-058-090600-
Coffey-Lyon-Osage-
1213 AM CDT Sun Jun 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN OSAGE...NORTHERN COFFEY
AND CENTRAL LYON COUNTIES THROUGH 100 AM CDT...

At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Americus, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Minor damage to vegetation is possible.

Locations impacted include...
Emporia, Osage City, Lyndon, Lebo, Americus, Waverly, Quenemo,
Melvern, Neosho Rapids, Reading, Admire, Olivet, Bushong, Beto
Junction, Pomona Lake, and Melvern Lake.

This includes the following highways...
 Interstate 35 between mile markers 128 and 167.
 Kansas Turnpike between mile markers 122 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3864 9635 3867 9551 3837 9552 3835 9636
TIME...MOT...LOC 0513Z 265DEG 22KT 3851 9616

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 9, 12:07 AM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
107 AM CDT Sun Jun 9 2024

KSZ056-059-090630-
Franklin-Anderson-
107 AM CDT Sun Jun 9 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES THROUGH 130 AM CDT...

At 106 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 5 miles northwest of Garnett, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Minor hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Garnett, Richmond, Greeley, and Lane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3826 9507 3824 9508 3824 9539 3846 9536
      3848 9507 3826 9506
TIME...MOT...LOC 0606Z 273DEG 13KT 3834 9531

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 9, 12:35 AM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
135 AM CDT Sun Jun 9 2024

KSZ056-059-090715-
Franklin-Anderson-
135 AM CDT Sun Jun 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES THROUGH 215 AM CDT...

At 135 AM CDT, Doppler radar was tracking a strong thunderstorm near
Garnett, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Garnett, Richmond, and Greeley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3826 9507 3823 9508 3824 9530 3841 9529
      3841 9507 3826 9506
TIME...MOT...LOC 0635Z 271DEG 14KT 3834 9525

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The radar

The Topeka radar (KTWX), 65 km away, was scanning. The volume nearest the first event began at 09:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Lyon

When
June 9, 3:30 AM CST to 7:30 AM CST
Where
Lyon County, 0.88 mi NW of Emporia to 3.79 mi S of Plymouth
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.410, -96.190

Broadcast media is reporting multiple road closures in and around Emporia due to heavy rainfall.

Flash Flood, Anderson

When
June 9, 4:28 AM CST to 9:00 AM CST
Where
Anderson County, 0.54 mi W of Garnett to 3.29 mi WNW of Garnett
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.280, -95.240

Dispatch reports several road closures in and around Garnett.

Flood, Lyon

When
June 9, 8:50 AM CST to 12:50 PM CST
Where
Lyon County, 3.85 mi W of Lang to 3.58 mi NNE of Emporia
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.460, -96.150

Taylor Creek is flooding Road 210. Spotter estimated storm total rainfall of 4.9 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194777, 1194778, 1194779.